Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 96, NWS Pittsburgh, PA

June 30, 2021Allegheny County, Beaver County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 30, 2021, 2:41 PM EDT for Allegheny County, Beaver County, Washington County, Pennsylvania. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2021, 2:41 PM EDT (18:41 UTC)
Expired
Jun 30, 2021, 3:15 PM EDT
In force
34 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Allegheny County, PA, Beaver County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 16 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 2:57 PM EDTTSTM WND DMGFayetteville, PAREPORT OF TREE DOWN ON RESIDENTIAL STRUCTURE. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 11:47 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS51 KPBZ 301841
SVRPBZ
PAC003-007-125-301915-
/O.NEW.KPBZ.SV.W.0096.210630T1841Z-210630T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
241 PM EDT Wed Jun 30 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Beaver County in western Pennsylvania...
  Northwestern Washington County in southwestern Pennsylvania...
  Northwestern Allegheny County in southwestern Pennsylvania...

* Until 315 PM EDT.

* At 241 PM EDT, a severe thunderstorm was located near Avella,
  moving northeast at 40 mph.

  HAZARD...Wind gusts to 70 mph.

  SOURCE...Radar.

  IMPACT...Trees snapped and uprooted. Power outages can be 
           expected.

* Locations impacted include...
  Pittsburgh...                     Mount Lebanon...
  Bethel Park...                    Ross Township...
  Moon Township...                  Franklin Park...
  Canonsburg...                     North Side Pittsburgh...
  Upper St. Clair...                Scott Township...
  Whitehall...                      Robinson Township...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 48 and 69.
  Interstate 376 in Pennsylvania between mile markers 49 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing widespread wind damage. Seek shelter inside a
sturdy structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4022 8028 4041 8049 4058 8023 4055 8003
      4037 7998
TIME...MOT...LOC 1841Z 232DEG 36KT 4035 8039 

HAIL...<.75IN
WIND...70MPH
 
$$
2 follow-up statements
845 
WWUS51 KPBZ 301853
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
253 PM EDT Wed Jun 30 2021

PAC003-007-125-301915-
/O.CON.KPBZ.SV.W.0096.000000T0000Z-210630T1915Z/
Beaver PA-Washington PA-Allegheny PA-
253 PM EDT Wed Jun 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN BEAVER...NORTHWESTERN WASHINGTON AND NORTHWESTERN
ALLEGHENY COUNTIES...

At 252 PM EDT, a severe thunderstorm was located over Imperial, or 7
miles south of Moon Township, moving northeast at 40 mph.

HAZARD...Wind gusts to 70 mph.

SOURCE...Radar.

IMPACT...Trees snapped and uprooted. Power outages can be expected.

Locations impacted include...
Pittsburgh...                     Ross Township...
Moon Township...                  Franklin Park...
North Side Pittsburgh...          Scott Township...
Robinson Township...              Cecil-Bishop...
Bellevue...                       Carnegie...
Kennedy Township...               Ambridge...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 57 and 69.
  Interstate 376 in Pennsylvania between mile markers 49 and 67, and 
  near mile marker 69.	

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing widespread wind damage. Seek shelter inside a
sturdy structure and stay away from windows!

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4041 8049 4058 8023 4055 8003 4044 8000
      4025 8032
TIME...MOT...LOC 1852Z 232DEG 36KT 4042 8027 

HAIL...<.75IN
WIND...70MPH
 
$$
380 
WWUS51 KPBZ 301910
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
310 PM EDT Wed Jun 30 2021

PAC003-007-125-301920-
/O.EXP.KPBZ.SV.W.0096.000000T0000Z-210630T1915Z/
Beaver PA-Washington PA-Allegheny PA-
310 PM EDT Wed Jun 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAVER...
NORTHWESTERN WASHINGTON AND NORTHWESTERN ALLEGHENY COUNTIES WILL
EXPIRE AT 315 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western and southwestern Pennsylvania. A Severe Thunderstorm Watch
also remains in effect until 800 PM EDT for western and southwestern
Pennsylvania.

LAT...LON 4041 8049 4058 8023 4055 8003 4044 8000
      4025 8032
TIME...MOT...LOC 1910Z 232DEG 36KT 4051 8012 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:28 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 30, 1:28 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
128 PM EDT Wed Jun 30 2021

.SYNOPSIS...
Warm and humid conditions will give way to showers and storms
this afternoon. Cooler weather is expected over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current conditions feature the development of showers and
thunderstorms into central and eastern OH as they track east through
the noon and into the afternoon. These cells are now breaking the cap
and tapping into the robust 3000 J/KG aloft. These are organizing as
well with good support aloft. Thus with the remnant boundary to the
north, further development is expected and so a Severe Thunderstorm
Watch has been issued. This will persist into the evening hours.

Nevertheless, have added pops through the afternoon period and into
the overnight as the front will keep convection going into the early
morning hours. Slightly slow storm motions, PWATs in the 1.6 to 1.7
range, and the potential of training due to the orientation of the
front, the threat of flooding is a concern. Will discuss the
potential for a Flash Flood Watch.

Occasional showers and storms will continue into Thursday as a cold
front crosses and the aforementioned upper trough continues to
deepen and pivots over the forecast area. The combination of the
slowing boundary and the west to east orientation combined with the
daytime heating on Thursday will lead to a possible eclipse of FFG in
many locations.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
By Thursday night, the boundary further slides southeast will cooling
temperatures and slightly drier air behind it. Aloft, ridging
attempts to intrude into the area cutting off moisture to the area
from the northwest. However, the pattern aloft yields a bit to a
semi blocking off the Atlantic coast. This keeps the upper low
meandering a bit longer. This will keep showers in place through
midday Friday. Models have had trouble with the exit of the blocking
feature but overall agree on an exit in precip by Friday afternoon
and evening. While a few showers may remain, and overall drying
pattern is likely.

With that said, have gone with slight chance pops in the Friday
night timeframe. With lessening amounts in time.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Shower remain but lessening chances and cooler temperature continue
Saturday with the upper low over the forecast area...followed by
drier conditions and near normal temperatures on Independence Day as
high pressure builds in from the west. The heat and drier conditions
return in

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High pressure will maintain VFR until a pre-frontal shortwave prompts
widespread shower and thunderstorm development this
afternoon/evening. Much of the far north terminals and far southeast
terminals are still experiencing VFR. Northwest terminals are seeing
this convection. TEMPO TSRA are included for most ports this in
anticipation. Gusty winds, lightning, and hail are possible with
these thunderstorms.

MVFR/IFR cigs and vis are expected early tomorrow
morning under cold advection.

.Outlook...
Occasional restrictions are expected through Friday as a troughing
pattern results in periodic moist convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 30, 12:56 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1256 PM EDT Wed Jun 30 2021

WVZ511>514-011700-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1256 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms will be possible this afternoon and evening.
Gusty winds will be the main threat. Localized flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-011700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
1256 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 30, 2:17 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     BARNESVILLE             39.99N  81.17W
06/30/2021                   BELMONT            OH   EMERGENCY MNGR

            EM REPORTED TREES INTO POWERLINES IN THE BARNESVILLE
            AREA.

&&

EVENT NUMBER PBZ2101833

JF
Local storm report, Jun 30, 2:19 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      WHITEHALL               40.36N  79.99W
06/30/2021                   ALLEGHENY          PA   911 CALL CENTER

            REPORT OF ROADWAYS CLOSED DUE TO FLOODING IN WHITEHALL
            BOROUGH.

&&

EVENT NUMBER PBZ2101834

JF
Local storm report, Jun 30, 2:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     ARLINGTON               40.43N  79.97W
06/30/2021                   ALLEGHENY          PA   SOCIAL MEDIA

            REPORT OF TREE AND POWERLINES DOWN ON THE 2800 BLOCK OF
            SARAH STREET. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PBZ2101835

JF
Local storm report, Jun 30, 2:29 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     FLASH FLOOD      1 E DRAVOSBURG          40.35N  79.87W
06/30/2021                   ALLEGHENY          PA   911 CALL CENTER

            REPORT OF WEST 5TH AVENUE FLOODING OUT IN MCKEESPORT.

&&

EVENT NUMBER PBZ2101836

JF
Local storm report, Jun 30, 2:33 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     LAFFERTY                40.11N  81.02W
06/30/2021                   BELMONT            OH   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTING MULTIPLE TREES DOWN OVER
            COUNTY ROAD 10 IN LAFFERTY. TIME ESTIMATED BASED ON
            RADAR.

&&

EVENT NUMBER PBZ2101837

JF
Local storm report, Jun 30, 2:35 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND GST     CLAYSVILLE              40.12N  80.41W
06/30/2021  E60 MPH          WASHINGTON         PA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED GUSTS IN AROUND OR IN EXCESS
            OF 60 MPH IN CLAYSVILLE.

&&

EVENT NUMBER PBZ2101838

JF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:02 PM EDTAreal Flood AdvisoryPBZMercer, Venango118 min
Jun 30, 12:40 PM EDTSpecial Weather StatementPBZWashington50 min
Jun 30, 12:56 PM EDTSpecial Weather StatementPBZAllegheny34 min
Jun 30, 1:04 PM EDTSevere Thunderstorm WarningPBZWashington26 min
Jun 30, 1:06 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland24 min
Jun 30, 1:19 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland3 hr
Jun 30, 1:23 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland52 min
Jun 30, 1:29 PM EDTSpecial Weather StatementPBZWashington31 min
Jun 30, 1:52 PM EDTSpecial Weather StatementPBZIndiana23 min
Jun 30, 2:03 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland42 min
Jun 30, 2:12 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Washington, Westmoreland3 hr
Jun 30, 2:14 PM EDTFlash Flood WarningPBZAllegheny, Washington2 hr
Jun 30, 2:26 PM EDTSevere Thunderstorm WarningPBZWashington49 min
Jun 30, 2:37 PM EDTSevere Thunderstorm WarningPBZIndiana38 min
Jun 30, 2:45 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland45 min
Jun 30, 3:03 PM EDTSpecial Weather StatementPBZArmstrong27 min
Jun 30, 3:13 PM EDTSpecial Weather StatementPBZGreene32 min
Jun 30, 3:29 PM EDTSpecial Weather StatementPBZFayette31 min
Jun 30, 3:32 PM EDTAreal Flood AdvisoryPBZArmstrong, Indiana3 hr
Jun 30, 3:35 PM EDTSpecial Weather StatementPBZForest25 min
Jun 30, 3:52 PM EDTSpecial Weather StatementPBZFayette23 min
Jun 30, 3:55 PM EDTSpecial Weather StatementPBZJefferson35 min
Jun 30, 4:29 PM EDTSpecial Weather StatementPBZButler31 min
Jun 30, 5:05 PM EDTSpecial Weather StatementPBZMercer25 min
Jun 30, 5:11 PM EDTSpecial Weather StatementPBZLawrence34 min
Jun 30, 5:58 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington47 min
Jun 30, 6:44 PM EDTSpecial Weather StatementPBZAllegheny46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.